[Skip to Content]
[Skip to Content Landing]
Article
October 13, 1997

Ketoacidosis in Apache Indians With Non—Insulin-Dependent Diabetes Mellitus

Author Affiliations

From the Department of Internal Medicine, Phoenix Indian Medical Center, Phoenix, Ariz (Dr Wilson); the Whiteriver Indian Hospital, Whiteriver, Ariz (Dr Krakoff); and the Diabetes Program, Indian Health Service, Albuquerque, NM (Dr Gohdes).

Arch Intern Med. 1997;157(18):2098-2100. doi:10.1001/archinte.1997.00440390094012
Abstract

Background:  Although more classically associated with insulin-dependent diabetes mellitus, diabetic ketoacidosis (DKA) can occur in some patients with non—insulindependent diabetes mellitus (NIDDM). To better define the clinical features that may be associated with ketoacidosis in patients with NIDDM, we reviewed the medical histories of Apache Indians with NIDDM who had been treated for an episode of DKA.

Methods:  Cases of ketoacidosis among patients with NIDDM were identified at 2 separate Apache Indian reservations. Chart data were used to confirm and characterize the diagnosis of NIDDM, the metabolic disturbances associated with DKA, and the historical features of the patients.

Results:  Among 724 patients with NIDDM, 17 patients experiencing at least 1 episode of DKA were identified. The mean (±SD) age at the time of the episode was 40.8± 13.9 years. The patients were predominantly male (15[88%]), with a mean (±SD) body mass index (calculated as the weight in kilograms divided by the square of the height in meters) of 24.9±4.4 kg/m2. Causes of DKA included infections (8[47%]) and omission of treatment (3/15[20%]). Concurrent abuse of alcohol was noted in 4 (27%) of the patients. In addition, a lifetime history of alcohol abuse was noted in 15 (94%) of 16 patients.

Conclusions:  This report confirms the growing recognition that DKA occurs in some patients with NIDDM. The present study also adds male sex, alcohol abuse, and relatively low body mass index as clinical factors that may play a role in the development of DKA in this setting.Arch Intern Med. 1997;157:2098-2100

×